Alert archive / Florida / Special Weather Statements in 2011

Special Weather Statement, NWS Tampa Bay, FL

August 20, 2011Pasco County, Pinellas County, Florida

NWS Tampa Bay, FL issued this special weather statement at Aug 20, 2011, 6:21 PM EDT for Pasco County, Pinellas County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2011, 6:21 PM EDT (22:21 UTC)
Expired
Aug 20, 2011, 7:15 PM EDT
In force
54 min
Issued by
NWS Tampa Bay, FL

Counties Pasco County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 53 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WWUS82 KTBW 202221
SPSTBW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
621 PM EDT SAT AUG 20 2011

FLZ048>051-202315-
HERNANDO-PASCO-HILLSBOROUGH-PINELLAS-
621 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HERNANDO...WESTERN 
PASCO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM MASARYKTOWN TO NEW PORT RICHEY TO
LARGO...DRIFTING VERY SLOWLY TOWARDS THE WEST...WILL AFFECT PORT 
RICHEY...NEW PORT RICHEY...JASMINE ESTATES AND HUDSON...UNTIL 715 PM 
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2822 8286 2819 8282 2845 8268 2859 8266
      2850 8234 2793 8256 2796 8259 2796 8266
      2798 8262 2800 8264 2795 8271 2788 8258
      2782 8260 2779 8281 2791 8286 2808 8285
      2806 8279 2813 8279 2818 8282 2816 8285
TIME...MOT...LOC 2221Z 260DEG 2KT 2845 8249 2824 8270
          2789 8277

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special weather statement went out at Aug 20, 1:40 PM EDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 20, 1:40 PM EDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
140 PM EDT SAT AUG 20 2011

.SHORT TERM (TONIGHT - MONDAY)...
A MID AND UPPER LEVEL TROUGH WILL REMAIN ALONG THE U.S. EAST COAST
THROUGH THE SHORT TERM PERIOD WHILE UPPER RIDGING CONTINUES FROM THE
DESERT SOUTHWEST EAST ACROSS THE SOUTHERN PLAINS. AT THE SURFACE HIGH
PRESSURE FROM THE WESTERN ATLANTIC WEST ACROSS THE NORTH CENTRAL
PENINSULA WILL MAINTAIN A LIGHT EAST SOUTHEAST WIND FLOW OVER THE
FORECAST AREA. AMPLE MOISTURE (PW'S AOA 2 INCHES)COMBINED WITH DAYTIME
HEATING WILL SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE SEA
BREEZE CIRCULATIONS EACH DAY DURING THE AFTERNOON AND EVENING HOURS
WITH SLOW MOVING STORMS PRODUCING SOME LOCALLY HEAVY RAINFALL
AMOUNTS. MAV POPS LOOK A BIT LOW FOR THE NEXT FEW DAYS...SO WILL GO
ABOVE AND DEPICT 40 TO 50 PERCENT ACROSS THE REGION SIMILAR TO WHAT
THE NAM IS ADVERTISING. DAYTIME HIGH TEMPERATURES WILL RANGE FROM
AROUND 90 ALONG THE COAST TO THE MID 90S INLAND WITH OVERNIGHT LOWS
IN THE MID 70S INLAND AREAS AND UPPER 70S TO AROUND 80 ALONG THE
IMMEDIATE COAST.

.LONG TERM (MONDAY NIGHT - SATURDAY)...
A FAIRLY TYPICAL AND RATHER SIMPLISTIC SYNOPTIC PATTERN IS EXPECTED
TO BECOME MUCH MORE COMPLEX BY THE TAIL END OF THE PERIOD. A WEAK
MID/UPPER LEVEL PATTERN WITH THE SURFACE RIDGE AXIS JUST NORTH OF
TAMPA BAY WILL HELP MAINTAIN A GENERAL EASTERLY FLOW PATTERN
THOUGH MUCH OF WEEK. EXPECTING TYPICAL SUMMERTIME CONDITIONS OF
SCATTERED AFTERNOON THUNDERSTORMS PUSHING INLAND ALONG THE SEA
BREEZE. HAVE MAINTAIN 30/40 POPS THROUGH MUCH OF THE PERIOD. HIGH
UNCERTAINTY REMAINS FOR THE LAST PERIOD OF THE LONG TERM. MODELS
ARE SOMEWHAT CONSISTENT WITH SHOWING A TROPICAL SYSTEM APPROACHING
THE PENINSULA BY FRIDAY. BECAUSE OF THE HIGH UNCERTAINTY...WILL
WAIT TO ADJUST THE FORECAST UNTIL THE SYSTEM TAKES BETTER SHAPE
WITH BETTER SYNOPTIC CONSISTENCY FROM THE MODELS.

&&

.AVIATION...
WILL CONTINUE ANOTHER HOUR OF TEMPO THUNDERSTORMS FOR SRQ AS
ACTIVITY CONTINUES TO DEVELOP TO THE SOUTH AND MOVE NORTH.
OTHERWISE...THINK BAY BREEZE MOVES ACROSS TPA KEEPING MOST STORMS
FROM DEVELOPING OVERHEAD. FMY AND RSW WILL SEE TEMPO MVFR/IFR
CONDITIONS AS STORMS MOVE SOUTH TO NORTH ACROSS THOSE TERMINALS
THIS AFTERNOON.

&&

.MARINE...
SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC EXTENDING WEST ACROSS
THE NORTH CENTRAL PENINSULA WILL MAINTAIN A LIGHT EAST SOUTHEAST WIND
FLOW ALONG WITH SLIGHT SEAS OVER THE GULF WATERS TONIGHT THROUGH EARLY
NEXT WEEK...WITH A WEAK PRESSURE PATTERN UNDER THE HIGH SUPPORTING
AN ONSHORE SEA BREEZE COMPONENT NEAR SHORE EACH AFTERNOON. WIND AND
SEAS MAY INCREASE LATE IN THE WEEK AS A TROPICAL SYSTEM APPROACHES FROM
THE SOUTHEAST.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES WELL ABOVE CRITICAL
LEVELS WITH NO FIRE WEATHER ISSUES EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  78  93 /  30  50  20  40
FMY  77  93  77  94 /  30  50  20  40
GIF  76  94  76  95 /  20  50  20  50
SRQ  77  92  77  93 /  30  50  20  30
BKV  73  94  73  94 /  30  50  20  40
SPG  80  93  82  93 /  30  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/AVIATION...63/JILLSON
Hazardous weather outlook, Aug 20, 5:23 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
523 AM EDT SAT AUG 20 2011

FLZ039-042-043-048>052-055>057-060>062-065-202130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
523 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE
REGION TODAY WITH THE HIGHEST RAIN CHANCES FROM AROUND THE TAMPA BAY
AREA...INTERIOR AREAS AND SOUTHWEST FLORIDA ALONG SEA BREEZE AND
OUTFLOW BOUNDARIES. THE MAIN THREATS FROM THESE STORMS WILL CONTINUE
TO BE GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL THAT COULD CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. TO BE SAFE IMMEDIATELY STOP ALL OUTDOOR ACTIVITIES
AND MOVE INDOORS IF YOU HEAR THUNDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE EXPECTED EACH DAY WITH
GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL POSSIBLE.

A POSSIBLE TROPICAL FEATURE MAY MOVE INTO THE REGION LATE IN THE
WEEK. WE WILL CONTINUE TO CLOSELY MONITOR THE PROGRESS OF THIS SYSTEM
AND COORDINATE WITH THE NATIONAL HURRICANE CENTER FOR ANY POTENTIAL
LOCAL IMPACTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

DAVIS

In the hours before

Special weather statement, Aug 20, 4:08 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
408 PM EDT SAT AUG 20 2011

FLZ051-052-055-056-060-061-202100-
DE SOTO-HARDEE-POLK-HILLSBOROUGH-MANATEE-SARASOTA-
408 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL AFFECT EASTERN MANATEE...NORTHERN
SARASOTA...SOUTHEASTERN HILLSBOROUGH...SOUTHWESTERN POLK...WESTERN
HARDEE AND NORTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR LILY...OR 14 MILES NORTHWEST OF ARCADIA...MOVING NORTH
AT 5 MPH...WILL AFFECT LILY...ONA...MYAKKA HEAD AND DUETTE...UNTIL
500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2732 8227 2765 8225 2783 8207 2782 8170
      2721 8187
TIME...MOT...LOC 2008Z 161DEG 7KT 2741 8197
Special weather statement, Aug 20, 4:56 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
456 PM EDT SAT AUG 20 2011

FLZ051-055-202145-
HILLSBOROUGH-MANATEE-
456 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN MANATEE AND HILLSBOROUGH
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR SUN CITY CENTER...OR 17 MILES SOUTH OF BRANDON...MOVING
NORTHWEST AT 5 MPH...WILL AFFECT WIMAUMA...PARRISH...SUN CITY CENTER
AND RUSKIN...UNTIL 545 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 224 AND 266.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2818 8241 2817 8222 2770 8207 2750 8256
      2764 8258 2775 8249 2777 8245 2781 8245
      2783 8241 2783 8243 2789 8241 2792 8248
      2781 8248 2785 8256 2793 8254 2793 8257
      2796 8256 2797 8261 2803 8262
TIME...MOT...LOC 2056Z 147DEG 6KT 2769 8237
Special weather statement, Aug 20, 5:36 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
536 PM EDT SAT AUG 20 2011

FLZ049>051-202215-
PASCO-HILLSBOROUGH-PINELLAS-
536 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL AFFECT  ...AND WESTERN PASCO...PINELLAS
AND NORTHWESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR TOWN 'N' COUNTRY...OR 8 MILES NORTHWEST OF
TAMPA...EXTENDING TO LAND O LAKES...MOVING NORTHWEST AT 10
MPH...WILL AFFECT THE MENTIONED AREA INCLUDING WEST PARK...TOWN 'N'
COUNTRY...OLDSMAR...ODESSA...TAMPA INTERNATIONAL APRT AND
LUTZ...UNTIL 615 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2802 8280 2804 8281 2841 8268 2841 8249
      2834 8243 2828 8232 2807 8243 2794 8253
      2802 8264 2795 8271 2793 8271 2786 8261
      2769 8265 2774 8272 2800 8282
TIME...MOT...LOC 2135Z 131DEG 10KT 2807 8258
Special weather statement, Aug 20, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
621 PM EDT SAT AUG 20 2011

FLZ048>051-202315-
HERNANDO-PASCO-HILLSBOROUGH-PINELLAS-
621 PM EDT SAT AUG 20 2011

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HERNANDO...WESTERN
PASCO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED ALONG A LINE EXTENDING FROM MASARYKTOWN TO NEW PORT RICHEY TO
LARGO...DRIFTING VERY SLOWLY TOWARDS THE WEST...WILL AFFECT PORT
RICHEY...NEW PORT RICHEY...JASMINE ESTATES AND HUDSON...UNTIL 715 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2822 8286 2819 8282 2845 8268 2859 8266
      2850 8234 2793 8256 2796 8259 2796 8266
      2798 8262 2800 8264 2795 8271 2788 8258
      2782 8260 2779 8281 2791 8286 2808 8285
      2806 8279 2813 8279 2818 8282 2816 8285
TIME...MOT...LOC 2221Z 260DEG 2KT 2845 8249 2824 8270
          2789 8277

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:08 PM EDTSpecial Weather StatementTBWHardee52 min
Aug 20, 4:56 PM EDTSpecial Weather StatementTBWHillsborough49 min
Aug 20, 5:00 PM EDTSpecial Marine WarningTBW30 min
Aug 20, 5:30 PM EDTSpecial Marine WarningTBW60 min
Aug 20, 5:36 PM EDTSpecial Weather StatementTBWPasco39 min
Aug 20, 6:10 PM EDTSpecial Marine WarningTBW65 min
Aug 20, 6:45 PM EDTSpecial Weather StatementTBWCitrus45 min
Aug 20, 6:46 PM EDTSpecial Marine WarningTBW29 min

Nearby

Special Weather Statements in Florida, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.